Oklahoma, 2016

Wildfire in Oklahoma, March 23 to 28, 2016

March 23 to 28, 2016 · NWS OUN · 3 events in 3 counties and zones

Amidst windy and dry conditions, grass fires burned several thousand acres in Woods county and 725 acres across Blaine and Custer counties. The Woods county fire continued for about a week and spread into Comanche and Barber counties in Kansas, burning a total of 367,000 acres and destroying numerous structures and livestock.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
$25,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Amidst windy and dry conditions, grass fires burned several thousand acres in Woods county and 725 acres across Blaine and Custer counties. The Woods county fire continued for about a week and spread into Comanche and Barber counties in Kansas, burning a total of 367,000 acres and destroying numerous structures and livestock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 23, 12:00 PM CST, 0 minutes earlier.

Area forecast discussion, Mar 23, 12:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT WED MAR 23 2016

.UPDATE...
UPDATED TEMPERATURE/DEWPOINT/WIND/PRECIP FORECAST THROUGH THIS
EVENING.

&&

.DISCUSSION...
EXTREME FIRE WEATHER CONDITIONS ARE PROGRESSING EASTWARD AS THE
DRYLINE QUICKLY MIXES TO THE EAST. THE AIR BEHIND THE DRYLINE IS
EVEN DRIER THAN PREVIOUS FORECASTS...SO OPTED TO DROP DEWPOINTS
BEHIND THE BOUNDARY. THESE DEWPOINTS MAY NEED BE DROPPED EVEN
FURTHER DUE TO DEEP MIXING THAT IS NOT HANDLED WELL BY MODELS.
TEMPERATURES WERE ALSO INCREASED BASED ON CURRENT TRENDS.
CONSEQUENTLY...RELATIVE HUMIDITY VALUES ARE FORECAST TO BE EVEN
LOWER THIS AFTERNOON...WHICH WILL FURTHER EXACERBATE FIRE WEATHER
CONDITIONS.

ADDITIONALLY...INCREASED THE CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS SOUTHEAST OKLAHOMA. LATEST CONVECTIVE ALLOWING MODELS
INDICATE THUNDERSTORMS MAY DEVELOP ALONG THE COLD FRONT BETWEEN
4-5 PM. EFFECTIVE BULK SHEAR IS FORECAST TO BE 55-65 KNOTS WITH
MLCAPE OF 1500-2000 J/KG. THIS COMBINATION OF INSTABILITY AND
SHEAR WILL BE SUFFICENT FOR SEVERE THUNDERSTORMS...INCLUDING
SUPERCELLS.

MAHALE

&&

.PREV DISCUSSION... /ISSUED 1230 PM CDT WED MAR 23 2016/

DISCUSSION...
18Z TAF DISCUSSION BELOW.

AVIATION...
STRONG WINDS WILL CONTINUE THROUGH EARLY THURSDAY MORNING WITH
STRONGEST WINDS EXPECTED THIS AFTERNOON/EARLY EVENING. WINDS WILL
SLOWLY SHIFT FROM THE SOUTHWEST TO THE WEST TO THE NORTHWEST THIS
AFTERNOON AND EVENING. BLOWING DUST COULD REDUCE VISIBILITIES AT
SOME TAF SITES. THERE IS THE POSSIBILITY OF REDUCTION TO BELOW
ONE MILE BUT DO NOT HAVE MENTION OF THIS LOW IN TAFS FOR NOW.

PREV DISCUSSION... /ISSUED 744 AM CDT WED MAR 23 2016/

DISCUSSION...
12Z AVIATION FORECAST.

AVIATION...
THERE IS PATCHY STRATUS AFFECTING KOKC.. KOUN AND KLAW THIS
MORNING AS MOISTURE INCREASES. SOME AREAS OF MVFR CIGS ARE LIKELY
IN THESE AREAS EARLY THIS MORNING... BUT IT IS EXPECTED TO
DISSIPATE BY MID TO LATE AFTERNOON. OTHERWISE VFR CONDITIONS ARE
EXPECTED. SOME REDUCED VISIBILITY WILL BE POSSIBLE IN WESTERN
OKLAHOMA WITH BLOWING DUST THANKS TO THE STRONG WINDS THAT WILL BE
DEVELOPING. OTHERWISE... THE STRONG WINDS THEMSELVES AND
WIND SHIFTS ASSOCIATED WITH THE DRYLINE TODAY AND A COLD FRONT
LATE THIS AFTERNOON AND THIS EVENING ARE THE PRIMARY AVIATION
ISSUES EXPECTED.

PREV DISCUSSION... /ISSUED 430 AM CDT WED MAR 23 2016/

DISCUSSION...
WIND AND FIRE WEATHER CONCERNS WILL BE HIGH TODAY. DRYLINE IS
MIXING THROUGH THE PANHANDLES ALREADY THIS MORNING WITH DEWPOINT
DROPPING 6 DEGREES AT CANADIAN TEXAS IN THE LAST HOUR. THE DRYLINE
WILL MOVE INTO WESTERN OKLAHOMA SOON WITH VERY LOW DEWPOINTS AND
HUMIDITY. AS USUAL... NAM DEWPOINTS ARE FORECAST TO BE WAY TOO
HIGH THIS AFTERNOON AND HAVE TRENDED STRONGLY TO THE MUCH DRIER
ECMWF... RAP AND HRRR SOLUTIONS IN THE DEWPOINT GRIDS. THESE
DEWPOINT FORECASTS BRING THE AFTERNOON HUMIDITY LESS THAN 20
PERCENT IN ALL BUT THE SOUTHEAST CORNER OF THE FORECAST AREA THIS
MORNING. PLACEMENT OF THE RED FLAG WARNING STILL LOOKS GOOD AND
WILL KEEP THAT GEOGRAPHY AS IS WITH THIS PACKAGE. A COLD FRONT
WILL ALSO MOVE INTO THE AREA BRINGING A WIND SHIFT WHICH WILL
COMPLICATE ANY FIREFIGHTING EFFORTS ON ANY WILDFIRES THAT DEVELOP.

WIND WILL ALSO BE A BIG ISSUE...EVEN MORE SO THAN YESTERDAY. WITH
DEEP MIXING IN THE DRY AIR... WIND SPEEDS LOOK TO APPROACH HIGH
WIND WARNING CRITERIA AND WILL UPGRADE NORTHERN AND WESTERN
SECTIONS OF THE AREA TO A HIGH WIND WARNING FROM LATE THIS MORNING
INTO THE MID EVENING HOURS. OTHERWISE THE WIND ADVISORY LOOKS GOOD
AND WILL KEEP THAT IN EFFECT FOR THE AREAS AND/OR TIMES THAT THE
HIGH WIND WARNING IS NOT IN EFFECT. THE WINDS MAY DIMINISH BELOW
ADVISORY CRITERIA BEFORE SUNRISE TOMORROW... BUT WILL KEEP THE
WIND ADVISORY VALID UNTIL 12Z FOR THE TIME BEING.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  78  38  60  36 /   0   0   0   0
HOBART OK         77  37  61  38 /   0   0   0   0
WICHITA FALLS TX  84  41  63  39 /   0   0   0   0
GAGE OK           69  30  60  34 /  10  10   0   0
PONCA CITY OK     78  35  57  32 /   0   0   0   0
DURANT OK         80  43  61  39 /  30  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004>019-
     021>024-033>038.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004>042-
     044>046-050.

     WIND ADVISORY FROM 9 PM THIS EVENING TO 7 AM CDT THURSDAY FOR
     OKZ004>019-021>024-033>038.

     WIND ADVISORY UNTIL 7 AM CDT THURSDAY FOR OKZ020-025>032-039>048-
     050>052.

TX...HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>085-087.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>090.

     WIND ADVISORY FROM 9 PM THIS EVENING TO 7 AM CDT THURSDAY FOR
     TXZ083>085-087.

     WIND ADVISORY UNTIL 7 AM CDT THURSDAY FOR TXZ086-088>090.

&&

10/25
Hazardous weather outlook, Mar 23, 10:55 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT WED MAR 23 2016

OKZ004>048-050>052-TXZ083>090-241700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.FIRE WEATHER...
CRITICAL TO EXTREME FIRE WEATHER CONDITIONS ARE EXPECTED THIS
AFTERNOON AND EVENING DUE TO VERY STRONG WINDS... VERY LOW
HUMIDITIES... AND WARM TEMPERATURES. A RED FLAG WARNING IS IN
EFFECT.

.STRONG WINDS...
SOUTHWEST TO WEST WINDS OF 25 TO 40 MPH WITH GUSTS 45 TO 60 MPH
WILL AFFECT PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS THROUGH
EARLY THURSDAY. THE STRONGEST WINDS ARE EXPECTED ACROSS
APPROXIMATELY THE NORTHWEST HALF OF OKLAHOMA AND PARTS OF WESTERN
NORTH TEXAS THROUGH MID-EVENING.

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA...GENERALLY ALONG AND SOUTHEAST OF A LINE FROM SEMINOLE
AND ADA TO ARDMORE. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL
BE FROM 4 PM TO 10 PM. HAIL UP TO THE SIZE OF GOLF BALLS AND WIND
GUSTS TO 60 MPH WILL BE THE MAIN CONCERNS. THERE IS ALSO A LOW
POTENTIAL FOR A FEW TORNADOES BEFORE THE THUNDERSTORMS MOVE EAST
OF THE AREA LATER THIS EVENING.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.STRONG WINDS...
STRONG NORTH WINDS WILL CONTINUE THROUGH EARLY THURSDAY. WIND
GUSTS OVER 40 MPH WILL BE POSSIBLE FOR A TIME THURSDAY MORNING. A
WIND ADVISORY IS IN EFFECT THROUGH 7 AM.

.THUNDERSTORMS...
THUNDERSTORMS ARE POSSIBLE SUNDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Mar 23, 11:43 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1243 PM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     NON-TSTM WND GST 3 SSW FREEDOM           36.73N 99.13W
03/23/2016  M61 MPH          WOODWARD           OK   MESONET

&&

DW
Local storm report, Mar 23, 11:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1256 PM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     NON-TSTM WND GST 2 WSW WOODWARD          36.42N 99.42W
03/23/2016  M60 MPH          WOODWARD           OK   MESONET

&&

DW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Custer

When
March 23, 12:00 PM CST to 10:00 PM CST
Where
Custer forecast zone
Reported by
Park/Forest Service
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Wildfire, Comanche

When
March 23, 12:00 PM CST to 10:00 PM CST
Where
Comanche forecast zone
Reported by
Park/Forest Service
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Wildfire, Woods

When
March 23, 12:00 PM CST to March 28, 10:00 PM CST
Where
Woods forecast zone
Property damage
$1.0 million
Crop damage
$25,000
Reported by
Park/Forest Service
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Damages are a very rough estimate. Officials reported over 1,000 bales of hay, hundreds of miles of fence line and approximately 600 cattle lost in the Oklahoma portion of the fire. Kansas and Oklahoma officials reported 16 residential structures and 25 other minor structures were destroyed. There have been no reports of injuries or fatalities.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617883, 617884, 617886.